A newly launched survey is trying to find out.
Katharine Lee got her COVID-19 vaccination early on in the United States’ rollout. So did a friend of hers — they got their shots on the same day. They compared notes, curious to see what the side effects would be. Lee, a research fellow in the Division of Public Health UFABET Sciences at Washington University in St. Louis, says that they both had one surprising symptom: they both started their period soon after they took the vaccine.
“It wasn’t a symptom that was on the list,” she says. “I expected that my arm would be sore, or that I might have a fever or a headache, but this just wasn’t on the list.”
Lee reached out to Kate Clancy, who studies the menstrual cycle at the University of Illinois, to share the observation. When Clancy got her vaccination, she also had an unusual period. So she posted on Twitter asking if other people did, too — and watched dozens of responses roll in.
“It made us want to capture those experiences,” Lee says. So this week, the pair launched a formal study to collect data about the relationship between the COVID-19 vaccines and the menstrual cycle. It’s not a side effect that clinical trials checked for, and it’s not included on the Centers for Disease Control and Prevention’s vaccine health check-in.
There isn’t much research on how vaccination affects menstruation. But vaccines do stress the immune system, and the menstrual cycle sometimes responds to those types of changes. “The menstrual cycle is really dynamic, and it responds to tons of things,” Lee says.
There’s also a potential relationship between the nanoparticles used in the COVID-19 vaccines and changes in bleeding patterns.